Many people associate HIV with weight loss. However, this is not always the case — especially now that breakthrough treatments like antiretroviral therapy (ART) are helping people with HIV live longer, healthier lives. Currently, many people with HIV find themselves gaining weight after they begin HIV treatment.
If you are dealing with weight gain while living with HIV, you are not alone. As one myHIVteam member shared, “I gained between 15 and 20 pounds after I started on medication. Since then, I can’t seem to get rid of it.” Other members have agreed and shared similar stories.
Here’s what you need to know about why some people with HIV gain weight after their diagnosis, as well as what you can do to manage weight gain with HIV. As always, you should talk to your doctor if you’re concerned about your weight. Again, you aren’t alone in facing this — in fact, in a survey, 80 percent of myHIVteam members reported speaking with their health care team about their weight and body mass index (BMI).
A hard belly, also called lipodystrophy, may resemble weight gain. Although lipodystrophy does not necessarily involve gaining weight, it can cause a person to become heavier.
Lipodystrophy occurs when fat deposits around the body start to build up in different places. Most frequently, a person’s face may begin to look hollow while their belly grows. This is because lipodystrophy causes a certain type of fat, known as visceral fat, to develop on and around the organs in the abdomen.
One member shared their experience with lipodystrophy, writing, “I actually had weight gain (lipodystrophy) … a solid mass of 30 pounds that went on my belly in about four months without any diet or exercise change.”
Having lipodystrophy can be hard on the body, leading to higher cholesterol levels, insulin resistance, cardiovascular disease, and more. It can also be hard on your mental and physical well-being. As one member shared, “I’ve had lipodystrophy since 1999. I became so bloated, I looked like a freak. … I have a horrible self-image, and now whenever people look at me, I become embarrassed and self-conscious.”
Researchers don’t yet know what causes lipodystrophy, but it may be related to HIV medications or inflammation from HIV that causes metabolic changes in the body. Combining a low-fat diet and exercise — sometimes with the injection of a synthetic hormone — helps many people manage this buildup of abdominal fat.
Sometimes, weight gain associated with HIV and HIV treatment may be an example of the return-to-health effect. If someone has lost quite a bit of weight due to HIV, treating the condition might naturally cause them to gain weight from that starting point.
However, this isn’t the case for everyone who gains weight after taking HIV medications. Some of the drugs used to treat HIV seem to cause more weight gain than others.
Researchers don’t know what part of weight gain in people with HIV is caused by improved health and what is from the medications they are taking. This is especially true in populations in which obesity is common and when people begin treatment for HIV while significantly underweight. Ultimately, if you begin your HIV treatment while underweight, you can likely expect to gain some weight in the process of healing. This may be helpful if it brings you back to a healthy weight.
The standard therapy for HIV is ART. Although these medications are highly effective at managing HIV, some of them are associated with weight gain. Research indicates that weight gain may be a bigger issue with a class of medications called integrase strand transfer inhibitors than other ART medications. Although weight gain as a side effect can be problematic, it must be considered in relation to the other benefits the medication provides.
Many members have dealt with weight gain after starting HIV drugs. As one shared, “When I first started my HIV medicine, I weighed about 170 pounds. At 5 feet 9 inches, I looked pretty good. After starting meds and antidepressants, I’m up to around 235 pounds. I’ve maintained that weight for years.” Another member explained, “When I was diagnosed, a little over a year ago, I weighed 165, and now weigh a little over 200. I believe the medication has helped me gain the weight.”
Medical researchers are not entirely sure why certain antiretroviral drugs cause weight gain. However, research shows that it may be connected to HIV-related immune system changes.
Additionally, people with more immune activation or lower CD4 counts (a test that measures how many CD4 cells you have in your blood) when starting ART are more likely to gain weight while taking ART. This was found to be true even when ART was successful in lowering immune activation. Other risk factors for gaining weight after starting HIV treatment include being assigned female at birth, being less healthy when starting treatment, being of lower socioeconomic status, or being Black or of African descent. These groups are more likely to experience significant weight gain after starting treatment for HIV.
It’s common for people to gain weight as they age, regardless of their HIV status. Many factors may contribute to weight gain over time, including menopause and changes in metabolism. As people with HIV live longer lives — nearly half of people with HIV in the United States are over 50 — they may gain weight for the same reasons as older people who are HIV-negative.
Individuals who are HIV-positive may also gain weight due to other health conditions they may have in addition to HIV. People with HIV are at greater risk for conditions like heart disease and diabetes. Older adults who are HIV-negative are also at increased risk for these health problems. In some cases, the condition itself can cause weight gain. For example, people with heart failure sometimes experience body weight fluctuations from fluid retention. In other situations, treatments for the health condition may lead to weight gain. For people who take insulin to treat diabetes, weight gain can be a possible side effect.
Figuring out how to manage weight gain while living with HIV can be difficult, especially if the condition disrupts your lifestyle habits, such as the exercises you enjoy.
Make sure you understand how to care for yourself through diet and exercise. If you have questions or concerns about the food you are eating, speak with a registered dietitian or another member of your health care team for support and information. Eating a balanced diet and exercising regularly may not prevent you from gaining weight while on HIV treatments but can help you feel better overall.
If you do gain weight and it causes other health problems (like heart disease or diabetes) or if you cannot lose weight no matter what you do, you might be a candidate for bariatric (weight loss) surgery. This is not an option that you should try before you’ve exhausted everything else, but it may be on the table if you are unable to lose weight and your overall health is at risk.
As always, talk to your doctor before starting any new therapy, medication, or lifestyle change to manage weight gain with HIV. They can advise you on the safest, most effective ways to achieve and maintain a healthy weight.
On myHIVteam, the social network for people with HIV and their loved ones, more than 36,000 people come together to ask questions, give advice, and share their stories with others who understand life with HIV. Here, you can share your journey with the condition, ask and answer questions, and meet people from around the world who know what it’s like to live with HIV.
Are you noticing significant weight gain after starting treatment for HIV? Are you concerned about your weight gain and hoping to find an effective way to manage it? Share your questions or thoughts in the comments below or by posting on myHIVteam.